California, 2006

Flash Flood in California, August 7, 2006

August 7, 2006 · NWS MFR · 1 event in 1 county or zone

No warnings were issued for this incident, it was likely that this event was isolated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

No warnings were issued for this incident, it was likely that this event was isolated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 7, 12:10 PM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 7, 12:10 PM PST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
110 PM PDT MON AUG 7 2006

.DISCUSSION...UPPER LEVEL LOW CENTERED OVER NORTHWEST CALIFORNIA AND
SLOWLY LIFTING NORTHEAST. MAJORITY OF THE CONVECTION AND INSTABILITY
IS OVER THE NORTHWEST SECTOR OF THE LOW IN THE AREA OF THE UPPER
LEVEL DIFLUENCE. THUNDERSTORMS HAVE REACHED THE COASTAL WATERS SO
THE EVENING UPDATE OF THE MARINE FORECAST NOW HAS THUNDERSTORMS.
GREATEST SHEAR ASSOCIATED WITH THE LOW RUNS THROUGH CENTRAL OREGON
SO THE LARGEST THUNDERSTORMS FOR THE REST OF THE EVENING SHOULD BE
IN DESCHUTES COUNTY AND NORTHWARD. SOME WEAK INSTABILITY REMAINS
OVER NORTHEAST CALIFORNIA AND SOUTH CENTRAL OREGON FOR SMALL
ISOLATED STORMS.

&&

.PREVIOUS DISCUSSION...THE CUTOFF LOW IS NOW NORTH OF THE BAY AREA
AND MOVING NORTH. THE ASSOCIATED DEFORMATION ZONE IS OVER OREGON
WITH A BAROCLINIC LEAF EXTENDING FROM NORTHERN CALIFORNIA INTO
SOUTHERN OREGON. THUNDERSTORMS ARE NOW IN PROGRESS OVER SISKIYOU
COUNTY AND
SOUTHWEST OREGON.  CONVECTIVE CLOUDS ARE NOW FORMING EAST OF THE
CASCADES AND EXPECT THUNDERSTORMS TO DEVELOP THERE LATER TODAY.

THE 07/12Z MFR SOUNDING SHOWED A PW OF 1.01 INCHES...A LOT MORE THAN
YESTERDAY.  MODIFIED FOR THE AFTERNOON HIGH YIELDS A CAPE OF 1847
J/KG...WHICH IS CONSIDERABLY JUICIER THAN YESTERDAY.  THE SOUNDING
STILL SHOWS A MID LEVEL STABLE LAYER...BUT PROVIDES A VERY SMALL
NEGATIVE AREA...JUDGING FROM CURRENT ACTIVITY...IT HAS ALREADY MIXED
OUT.

THE CUTOFF LOW WILL MOVE THROUGH THE MEDFORD CWA TONIGHT AND EARLY
TUESDAY.  EXPECT SCATTERED THUNDERSTORMS EVERYWHERE BUT THE COAST
THROUGH THIS EVENING.  SHOWERS WILL COME TO AN END TUESDAY AS
WHAT IS LEFT OF THE CUTOFF DEPARTS TO THE EAST.

AFTER THAT...DRY SOUTHWEST FLOW ALOFT WILL MOVE OVER THE AREA AS AN
UPPER TROUGH SETS UP OFFSHORE TUESDAY.  EXPECT DRY AND WARMER
WEATHER TUESDAY AND WEDNESDAY.  THE TROUGH WILL MOVE ONSHORE
THURSDAY...AND IT WILL PUSH A COOL FRONT ONSHORE WITH IT.  THE
07/06Z GFS IS STILL FORECASTING SOME LIGHT PRECIPITATION WITH THIS
SYSTEM...BUT STILL DONT BUY IT.  THE FRONT WILL MANIFEST ITSELF AS
AN ONSHORE MARINE PUSH.

AFTER THE TROUGH PASSAGE...EVEN DRIER NORTHWESTERLY FLOW ALOFT WILL
DEVELOP OVER THE AREA.  THE 07/06Z GFS SOLUTION WANTS TO PINCH OFF
WEAK CUTOFF LOW OFF THE CALIFORNIA COAST...BUT THIS LOW IS
CONSIDERABLY WEAKER THAN THE CURRENT ONE...DONT THINK IT WILL ACT
TO ADVECT TROPICAL MOISTURE INTO THE AREA.  EXPECT CONTINUED DRY
WEATHER WITH TEMPERATURES EDGING BACK UP TO SEASONABLE VALUES AND
MAYBE WARMER BY EARLY NEXT WEEK.

&&

.AVIATION...INLAND...THUNDERSTORMS THIS EVEING INTO TUESDAY. SOME OF
THESE CELLS WILL PRODUCE HEAVY RAIN AND SMALL HAIL. CONDITIONS WILL
REMAIN VFR. COAST...ISOLATED THUNDERSTORMS THIS EVENING...AREAS OF
IFR VISIBILITIES AND CEILINGS IN LOW CLOUDS AND FOG BECOMING
ISOLATED AS MOST AREAS IMPROVE TO VFR TUESDAY AFTERNOON. AREAS OF
IFR WILL RETURN TO THE AREA TUESDAY NIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING...THROUGH THIS EVENING FOR FIRE WEATHER ZONES
                        620>625.

CA...RED FLAG WARNING...THROUGH THIS EVENING FOR FIRE WEATHER ZONES
                        CAZ280>282-284-285.

&&

LOVEGROVE
Hazardous weather outlook, Aug 7, 5:11 AM PST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
611 AM PDT MON AUG 7 2006

CAZ080>085-ORZ024>030-081330-
CENTRAL SISKIYOU COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-KLAMATH BASIN-
MODOC COUNTY-NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-SOUTH CENTRAL SISKIYOU COUNTY-
WESTERN SISKIYOU COUNTY-
611 AM PDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

RED FLAG WARNING IN EFFECT THROUGH THIS EVENING. SEE RED FLAG
WARNING PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HESS

The radar

The Medford radar (KMAX), 56 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Siskiyou

When
August 7, 4:15 PM PST to 4:30 PM PST
Where
Siskiyou County, Somes Bar
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

An incident meteorologist working in the Uncles Fire Camp reported that two feet of water flowed through a nearby wash, damaging the camp laundry facilities. This occurred 35 miles southeast of Somes Bar. This water came from a thunderstorm occurring nearby.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525125.